SIBU: Sibu OCPD ACP Shafie Ismail warned parents and teachers yesterday of the increasing number of students who have turned to controlled cough drug to get high.
In a press conference yesterday, he said 27 students, including 18 girls, had been taken in for counselling after they were found to have taken the controlled medicine tablets called Nospan.
Misuse of this medication can cause hallucination, vomiting, drowsiness and other side-effects.
“We have so far received calls from two schools for help and our officers have been sent there to counsel the students.
“They are now working with the school to educate the students against such abuse,” he said.
Shafie believed that although they had only received calls from two schools, there were likely to be more out there who had turned to the drug for various reasons.
“We are now giving priority to such offences to prevent teenagers from damaging themselves.
“In this, we call for public help and information as well.”
On the part of the police, he said, they would look out for teenagers gathering at popular public places for fun especially during weekends.
Being a serious matter, he said, the police would check with the pharmacists in town to understand the situation, “and hopefully we can work with them to control the drug from being abused by students”.
Meanwhile, a pharmacist, when contacted, confirmed that this drug had been abused in Sibu, “and therefore, I have stopped selling it”.
He said this was a controlled drug costing as little as RM1.
“For a cough prescription, one tablet is needed at a time, and for a first-timer abusing it for thrill, two or three tablets are enough to cause hallucination.”
Shafie said students had resorted to the drug because of its cheap price.
The pharmacist said because Nospan is a controlled drug, a person would normally need a doctor’s prescription to buy it.
He said pharmacists would also need to record the particulars of those buying it, like their names and identity card numbers.